Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 167, NWS Nashville, TN

July 2, 2002Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 2, 2002, 5:26 PM CDT for Giles County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 5:26 PM CDT (22:26 UTC)
Expired
Jul 2, 2002, 6:15 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS54 KOHX 022226
SVRBNA
TNC055-022315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
523 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE

* UNTIL 615 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF PULASKI.  THE STORM WAS
  MOVING SOUTHWEST AT ABOUT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE ACROSS...
  SOUTHERN AND SOUTHWEST SECTIONS OF THE COUNTY BETWEEN 545-600 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$
END/JAO
LAT...LON 3524 8695 3524 8717 3501 8721 3501 8691

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:15 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 3:15 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT TUE JUL 2 2002

SCATTERED THUNDERSTORMS DEVELOPED OVER PARTS OF MIDDLE TENNESSEE THIS
AFTERNOON, AND RADAR INDICATED THAT A FEW BECAME SEVERE. OUTSIDE OF
THUNDERSTORM AREAS, WEATHER REMAINED HOT AND HUMID, WITH
TEMPERATURES MAINLY IN THE LOWER AND MIDDLE 90S.

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED OVER THE NEXT
SEVERAL DAYS AND, ACTUALLY, FOR THE NEXT WEEK AS WELL. EXTENDED
MODELS TRY AND ALTER OUR WEATHER PATTERN EARLY NEXT WEEK, WITH A
TROF DIGGING OVER THE EASTERN U.S. AND A COLD FRONT DROPPING THROUGH
TENNESSEE. HOWEVER, WITH A MONSTER RIDGE STILL PARKED OVER OUR
AREA THROUGH LATE THIS WEEK, AM HESITANT TO GO FOR A BIG PATTERN
CHANGE LATE IN THE PERIOD. THUS, WILL KEEP PERSISTENCE RUNNING
THROUGH NEXT TUESDAY.

BNA BB 072/094 072/094 072 19332
CSV BB 066/087 066/088 066 19332

.BNA...NONE.

19

In the hours before

Local storm report, Jul 2, 3:35 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
335 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    WOODBURY                  TN   WIND DAMAGE
07/02/02   CANNON                         SPOTTER REPORTED 3 INCH
                                          DIAMETER TREE WAS BLOWN
                                          DOWN.

JAO
Local storm report, Jul 2, 3:41 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
341 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    WOODBURY                  TN   WIND DAMAGE
07/02/02   CANNON                         SPOTTER REPORTED NUMEROUS
                                          TREES WERE DOWN. THERE WAS
                                          SOME ROOF DAMAGE TO HOMES
                                          AND DAMAGE TO A CHURCH JUST
                                          WEST OF WOODBURY.

JAO
Local storm report, Jul 2, 3:41 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT. . . .CORRECTED FOR TIME OF REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
341 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    WOODBURY                  TN   WIND DAMAGE
07/02/02   CANNON                         SPOTTER REPORTED NUMEROUS
                                          TREES WERE DOWN. THERE WAS
                                          SOME ROOF DAMAGE TO HOMES
                                          AND DAMAGE TO A CHURCH JUST
                                          WEST OF WOODBURY.

JAO
Local storm report, Jul 2, 4:33 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
433 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    GLADEVILLE                TN   WIND DAMAGE
07/02/02   WILSON                         EMA REPORTED TREES AND
                                          POWER LINES WERE DOWN.

0430 PM    9.3 SW LEBANON            TN   1.50 INCH HAIL
07/02/02   WILSON                         EMA REPORTED WALNUT SIZE
                                          HAIL AT CEDARS OF LEBANON
                                          STATE PARK.

JAO
Local storm report, Jul 2, 4:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
455 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    MCBURG                    TN   .75 INCH HAIL
07/02/02   LINCOLN                        SHERIFFS OFFICE REPORTED
                                          DIME SIZE HAIL.

0430 PM    COUNTYWIDE                TN   58 MPH TSTM WIND GUST
07/02/02   LINCOLN                        SHERIFFS OFFICE REPORTED
                                          TREES WERE DOWN AROUND THE
                                          COUNTY.

JAO
Local storm report, Jul 2, 5:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
521 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    PULASKI                   TN   58 MPH TSTM WIND GUST
07/02/02   GILES                          911 CENTER REPORTED
                                          SEVERAL TREES AND POWER
                                          LINES WERE DOWN IN THE
                                          CITY.

0310 PM    5 E ORLINDA               TN   58 MPH TSTM WIND GUST
07/02/02   ROBERTSON                      NWS EMPLOYEE REPORTED TREE
                                          WAS BLOWN DOWN 2 MILES WEST
                                          OF I-65 ON HWY 52.

0315 PM    4.3 WSW PORTLAND          TN   58 MPH TSTM WIND GUST
07/02/02   SUMNER                         NWS EMPLOYEE REPORTED A
                                          TREE WAS DOWN ON SPRING
                                          VALLEY DRIVE.

JAO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:43 PM CDTSevere Thunderstorm WarningOHXWilliamson32 min
Jul 1, 9:55 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence35 min
Jul 2, 12:29 PM CDTSevere Thunderstorm WarningOHXGrundy46 min
Jul 2, 1:02 PM CDTSevere Thunderstorm WarningOHXWayne43 min
Jul 2, 1:19 PM CDTSevere Thunderstorm WarningOHXMontgomery41 min
Jul 2, 1:21 PM CDTSevere Thunderstorm WarningOHXRobertson39 min
Jul 2, 1:58 PM CDTSevere Thunderstorm WarningOHXWarren47 min
Jul 2, 2:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson47 min
Jul 2, 2:28 PM CDTSevere Thunderstorm WarningOHXVan Buren47 min
Jul 2, 2:37 PM CDTSevere Thunderstorm WarningOHXRobertson23 min
Jul 2, 2:59 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner31 min
Jul 2, 3:03 PM CDTSevere Thunderstorm WarningOHXWhite42 min
Jul 2, 3:13 PM CDTSevere Thunderstorm WarningOHXWayne47 min
Jul 2, 3:33 PM CDTSevere Thunderstorm WarningOHXCannon42 min
Jul 2, 3:57 PM CDTSevere Thunderstorm WarningOHXWilson43 min
Jul 2, 3:59 PM CDTSevere Thunderstorm WarningOHXWilson41 min
Jul 2, 4:33 PM CDTSevere Thunderstorm WarningOHXHumphreys42 min
Jul 2, 4:40 PM CDTSevere Thunderstorm WarningOHXLincoln35 min
Jul 2, 4:42 PM CDTSevere Thunderstorm WarningOHXWilson48 min
Jul 2, 5:11 PM CDTSevere Thunderstorm WarningOHXBenton49 min
Jul 2, 6:17 PM CDTSevere Thunderstorm WarningOHXClay43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.